Alert archive / Nebraska / Red Flag Warnings in 2022
Red Flag Warning 24, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at May 11, 2022, 2:32 PM MDT for 4 counties in Nebraska. It took effect at May 12, 2022, 10:00 AM MDT. It was in force for 10 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 2022, 2:32 PM MDT (20:32 UTC)
- In effect from
- May 12, 2022, 10:00 AM MDT
- Expired
- May 12, 2022, 7:58 PM MDT
- In force
- 10 hr
- Issued by
- NWS North Platte, NE
Counties Chase County, NE, Hayes County, NE, Lincoln County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 3:20 PM MDT | DUST STORM | 3 E Sutherland, NE | MULTI VEHICLE ACCIDENT ON HWY 30 NEAR MILE MARKER 160 DUE TO ZERO VISIBILITY IN BLOWING DUST |
| May 12, 3:35 PM MDT | NON-TSTM WND GST 69 | 4 E North Platte, NE | |
| May 12, 3:41 PM MDT | NON-TSTM WND GST 70 | 4 W North Platte, NE | |
| May 12, 3:44 PM MDT | NON-TSTM WND GST 75 | 6 Sw Arnold, NE | ESTIMATED 75 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3106 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
629 WWUS83 KLBF 112032 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 332 PM CDT Wed May 11 2022 NEZ210-120200- /O.UPG.KLBF.FW.A.0019.220512T1600Z-220513T0200Z/ /O.NEW.KLBF.FW.W.0024.220512T1600Z-220513T0200Z/ /O.CON.KLBF.FW.W.0023.000000T0000Z-220512T0200Z/ Frenchman Basin- 232 PM MDT Wed May 11 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHWEST NEBRASKA... ...RED FLAG WARNING HAS BEEN ISSUED FROM 10 AM TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHWEST NEBRASKA... The National Weather Service in North Platte has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 10 AM to 8 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...In NEZ210...Fire Weather Zone 210 Frenchman Basin. * Winds...South 15 to 25 mph with gusts over 35 mph Thursday. * Relative Humidity...As low as 9 percent Thursday. * Temperatures...In the upper 80s Thursday. * Impacts...Weather conditions will be favorable for rapid fire growth and erratic fire behavior. Fires may quickly become out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/LBF
2 follow-up statements
756 WWUS83 KLBF 120808 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 308 AM CDT Thu May 12 2022 NEZ210-130300- /O.EXT.KLBF.FW.W.0024.220512T1600Z-220513T0300Z/ Frenchman Basin- 208 AM MDT Thu May 12 2022 ...RED FLAG WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTHWEST NEBRASKA... * Affected Area...Fire Weather Zone 210 Frenchman Basin. * Winds...West 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Temperatures...Highs near 90. * Impacts...Weather conditions will be favorable for rapid fire growth and erratic fire behavior. Fires may quickly become out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/LBF
859 WWUS83 KLBF 130158 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 858 PM CDT Thu May 12 2022 NEZ210-130300- /O.CAN.KLBF.FW.W.0024.000000T0000Z-220513T0300Z/ Frenchman Basin- 758 PM MDT Thu May 12 2022 ...RED FLAG WARNING IS CANCELLED FOR PORTIONS OF SOUTHWEST NEBRASKA... The National Weather Service in North Platte has cancelled the Red Flag Warning. Winds have diminished and relative humidity has improved with sunset. Therefore the Red Flag Warning is cancelled. $$ http://weather.gov/LBF
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at May 11, 11:11 AM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 11, 11:11 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1211 PM CDT Wed May 11 2022 .SHORT TERM...(Today through Thursday) Issued at 354 AM CDT Wed May 11 2022 Thunderstorms and hot weather are the main forecast challenges today and tomorrow. A trough will move from the west coast states into Nevada, leading to southwesterly flow aloft in Nebraska. Temperatures aloft are abnormally warm, around the 99th percentile at 850, 700, and 500 mb according to NAEFS. At the surface, low pressure over eastern Colorado will advect warm air from the south into Nebraska as a warm front lifts north out of Kansas. Temperatures will be in the upper 80s to low 90s, with the warmest temperatures in southwest Nebraska. These temperatures are around 20 degrees above normal for some locations. Warm temperatures and dry air lead to relative humidity in the teens in southwest Nebraska. This combined with gusty southerly winds lead to critical fire weather conditions. See the fire weather discussion below for more details. An shortwave will move northeast through Kansas and into north central Nebraska Nebraska this afternoon. Southerly flow advects Gulf moisture into Nebraska east of a dry line with dew points reaching the 50s. The first opportunity for thunderstorms will be in the afternoon as the warm front reaches northern Nebraska near the shortwave. Currently thinking most of the activity will remain to the east of the forecast area, but thunderstorms are possible in far north central Nebraska. The timing of best potential is between 20 and 23Z. Bufkit soundings show steep low and mid level lapse rates between 9 and 10 C/km. Forecast soundings indicate fairly high cloud bases around 5000 ft. MUCAPE is between 2000 and 3000 J/kg and surface to 6 km shear around 40 knots. Hail appears to be the primary threat along with strong winds. The second opportunity for thunderstorms will be in the early evening as the dry line acts as a lifting mechanism. A dry line bulge will push into southwest Nebraska late in the day and last into the evening. This could provide enough lift for isolated thunderstorm activity. A southerly low level jet at 850 mb with speeds up to 50 knots may help sustain some storm activity after sunset. However, CAMs show storms dissipating once they move from Kansas into Nebraska as lift is weak along the dry line, so kept POPs lower for these storms. More thunderstorms are possible on Thursday. The upper level trough begins to move out of the Intermountain West and into the Great Plains, with an upper level low moving out of the Rockies and into the Dakotas. A surface low will move from Nebraska into South Dakota which will drag a strong cold front will move through the forecast area during the day, causing winds to shift from the south to the west. Continued warm temperatures are expected ahead of the front, with highs reaching the upper 80s to low 90s in southwest and north central Nebraska. Dry air is expected behind the front, which should limit precipitation to the western half of the forecast area. The front will arrive in the east during peak heating, which will erode the cap while moisture remains, allowing for convection. The best timing appears to be the late afternoon. Uncapped SBCAPE will be plentiful, between 3000 and 4000 J/kg. Surface to 6 km shear up to 50 knots is also possible. Storms will start as discrete but as flow is oriented parallel to the boundary, the storms will form into a line in the early evening and exit to the east into eastern Nebraska. Hail and strong winds are the primary threats. .LONG TERM...(Thursday night through Tuesday) Issued at 354 AM CDT Wed May 11 2022 A quieter weather pattern develops over the weekend. Upper level flow becomes zonal on Friday and Saturday. Temperatures will be near seasonal to slightly above normal with highs in the 70s. On Sunday into Monday, an upper level ridge slides east into the Great Plains which will result in warmer temperatures in the upper 70s to 80s. Conditions should remain mostly dry at this time. Temperatures reach the upper 80s in southwest Nebraska by Tuesday. The possibility for precipitation may return in the middle of next week as another trough approaches. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1203 PM CDT Wed May 11 2022 VFR conditions expected at TAF sites through the valid period though isolated showers/thunderstorms may occasionally bring sub- VFR conditions. Confidence in TAf sites experiencing convection are low with most activity expected well off to the east so will not include any TEMPO groups but may use vicinity up north at KVTN where confidence is slightly higher. A similar situation expected for tomorrow but will await later guidance to see if confidence improves before introducing any sub-VFR cigs/vsbys/thunder. Winds will be a bit gusty this afternoon, then diminish this evening. However the low level wind field will amplify considerably overnight. Despite lack of favorable mixing in warm air advection, still expect some gusty conditions will affect aircraft especially at KLBF, along with some low level wind shear into Thursday morning. Gusty conditions will then continue from Thursday morning through the end of the valid period. && .FIRE WEATHER... Issued at 354 AM CDT Wed May 11 2022 Critical fire weather conditions are expected to develop later this afternoon across far southwestern Nebraska. A dryline will pass through far southwestern Nebraska, becoming oriented from North Platte to Maywood this afternoon. West of the dryline, relative humidity will fall off to around 15 percent. Temperatures in the lower 90s and gusty southerly winds will also aid in rapid fire spread. A fire weather watch is in effect for far southwestern Nebraska for Thursday. Gusty westerly winds will develop west of a surface trough of low pressure. Wind gusts up to 40 mph are possible over southwestern Nebraska Thursday. Relative humidity may fall off to around 10 to 15 percent in far southwestern Nebraska Thursday afternoon. Depending on the max temperature forecast Thursday, the potential for red flag conditions may expand into the western Sandhills and the remainder of southwestern Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for NEZ210. Fire Weather Watch from Thursday morning through Thursday evening for NEZ210. && SHORT TERM...Meltzer LONG TERM...Meltzer AVIATION...MBS FIRE WEATHER...Buttler
Hazardous weather outlook, May 11, 2:26 PM MDT, 6 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 326 PM CDT Wed May 11 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-121200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 326 PM CDT Wed May 11 2022 /226 PM MDT Wed May 11 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. The probability of hazardous weather is low. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. On Thursday, there is a marginal risk of severe thunderstorms from highway 83 eastward with a slight to enhanced risk east of highway 183. Large hail and damaging winds are the main severe threats. An isolated tornado is also possible across eastern Nebraska. Critical fire weather conditions with low humidity and gusty winds are expected across far southwestern Nebraska Thursday afternoon. Beyond Thursday, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Additional details can be found on our website at http://www.weather.gov/northplatte
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:05 AM MDT | Fire Weather Watch | LBF | Chase, Hayes, Lincoln, Perkins | 12 hr |
| May 11, 2:05 AM MDT | Red Flag Warning | LBF | Chase, Hayes, Lincoln, Perkins | 18 hr |
Nearby
Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.